Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 86, NWS Blacksburg, VA

April 27, 20115 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 27, 2011, 2:07 PM EDT for 5 counties in Virginia. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2011, 2:07 PM EDT (18:07 UTC)
Expired
Apr 27, 2011, 2:45 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, City of Martinsville, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 2:10 PM EDTHAIL 0.56 Se Bassett, VADIME SIZE HAIL
Apr 27, 2:11 PM EDTTSTM WND DMG5 Se Bassett, VA3 FT DIAMETER TREE BLOWN DOWN AND KNOCKED DOWN POWER AND PHONE LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 1:23 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS51 KRNK 271807
SVRRNK
VAC019-067-089-143-690-271845-
/O.NEW.KRNK.SV.W.0086.110427T1807Z-110427T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 PM EDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 245 PM EDT.

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FIELDALE...OR NEAR MARTINSVILLE CITY...AND MOVING NORTHEAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  VILLA HEIGHTS...
  COLLINSVILLE...
  FIGSBORO...
  SNOW CREEK...
  SAGO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3715 7962 3694 7932 3659 7994 3670 8006
TIME...MOT...LOC 1807Z 225DEG 39KT 3671 7991

$$

16
2 follow-up statements
270 
WWUS51 KRNK 271825
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT WED APR 27 2011

VAC690-271834-
/O.CAN.KRNK.SV.W.0086.000000T0000Z-110427T1845Z/
CITY OF MARTINSVILLE VA-
225 PM EDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE... IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3673 7976 3682 7988 3714 7960 3695 7933
TIME...MOT...LOC 1824Z 225DEG 39KT 3683 7975

$$

VAC019-067-089-143-271845-
/O.CON.KRNK.SV.W.0086.000000T0000Z-110427T1845Z/
PITTSYLVANIA VA-HENRY VA-FRANKLIN VA-BEDFORD VA-
225 PM EDT WED APR 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHERN BEDFORD...SOUTHEASTERN FRANKLIN...NORTHEASTERN HENRY AND
CENTRAL PITTSYLVANIA COUNTIES...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SNOW CREEK...OR NEAR SYDNORSVILLE...MOVING NORTHEAST AT
45 MPH.

LOCATIONS IMPACTED INCLUDE...
  SNOW CREEK...
  SAGO...
  PENHOOK...
  AJAX...

IN ADDITION...THIS STORM HAS BEEN SHOWING SIGNS OF ROTATION. IF 
ROTATION IN THIS STORM INCREASES...A TORNADO WARNING MAY BE REQUIRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3673 7976 3682 7988 3714 7960 3695 7933
TIME...MOT...LOC 1824Z 225DEG 39KT 3683 7975

$$

16
701 
WWUS51 KRNK 271842
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT WED APR 27 2011

VAC019-067-089-143-271852-
/O.EXP.KRNK.SV.W.0086.000000T0000Z-110427T1845Z/
PITTSYLVANIA VA-HENRY VA-FRANKLIN VA-BEDFORD VA-
242 PM EDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BEDFORD...
SOUTHEASTERN FRANKLIN...NORTHEASTERN HENRY AND NORTHWESTERN
PITTSYLVANIA COUNTIES EXPIRES AT 245 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3673 7976 3682 7988 3714 7960 3695 7933
TIME...MOT...LOC 1842Z 225DEG 39KT 3697 7958

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 1:49 PM EDT, 18 minutes earlier.

Area forecast discussion, Apr 27, 1:49 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT WED APR 27 2011

.SYNOPSIS...
A MOIST SOUTHERLY FLOW OF AIR WILL PERSIST ACROSS THE REGION THIS
AFTERNOON AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST.
THIS SLOW MOVING FRONT WILL CROSS THE MID ATLANTIC REGION LATE
TONIGHT INTO THURSDAY MORNING. COOLER HIGH PRESSURE WILL BUILD
INTO THE AREA THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
ATMOSPHERE SIMILAR TO YESTERDAY WITH SOUNDING DISPLAYING SATURATION
BELOW 9000 FEET AND DRY AIR ALOFT. THE BIG DIFFERENCE FROM YESTERDAY
IS THAT THE LOW LEVEL JET IS STRONGER AND AROUND 40-50 KTS.
THEREFORE...THINKING ANOTHER ROUND SCATTERED CONVECTION WITH MORE
STORMS BECOMING STRONG TO SEVERE IN FASTER FLOW. A FEW CELLS COULD
BECOME SUPERCELLS AS HELICITIES INCREASE THIS AFTERNOON TO GENERATE
TORNADOES. SPC HAS ISSUED A TORNADO WATCH UNTIL 800 FOR EASTERN
COUNTIES TO INCLUDE THE ALLEGHANY HIGHLANDS. KEEP IN MIND...THIS
CONVECTION IS WELL AHEAD OF THE SQUALL LINE ASSOCIATED WITH THE COLD
FRONT. TONIGHTS SQUALL LINE WILL BRING WIDESPREAD SEVERE CHANCES TO
THE AREA OVERNIGHT. MODELS ARE SLOWER WITH THIS SQUALL LINE COMING
AFTER MIDNIGHT TONIGHT. TONIGHT SYSTEM MAY ENTER QUICKER THAN MODELS
ARE SUGGESTING. WILL REFLECT AN EVENING ARRIVAL IN THE FAR WEST
STARTING THIS EVENING.

FYI...NWS BLACKSBURG IS BACKING UP NWS RALEIGH (RAH) TODAY. RAH RADAR
WILL BE UNAVAILABLE INTO THIS AFTERNOON.

PREVIOUS DISCUSSION...STILL SEEING A FEW SHRA/ISOLD -TSRA ACROSS
THE SW MOUNTAINS ALONG A WEAK CONVERGENCE AXIS PER WEAK LOW LEVEL
SOUTH/SE FLOW AND EXPECT SOME OF THIS COVERAGE MAY LINGER UNTIL
THINGS MIX OUT THIS MORNING. OTRW JUICY ATMOS TO CONTINUE TODAY IN
ADVANCE OF THE STRONG COLD FRONT TO THE WEST AND DEEPENING
SOUTH/SW FLOW AS ANOTHER MORE ENERGY DIGS INTO THE MID MISS VALLEY
THIS AFTERNOON. WITH HEATING...MODELS DEPICT 1-2K CAPES EAST OF
THE MOUNTAINS LATER ON WITH A BIT LESS WEST WHERE MOISTURE/LOW
CLOUDS MAY BE A BIT MORE PREVALENT. HOWEVER FORECAST RAOBS SHOW A
MID LEVEL WARM NOSE IN THE WAKE OF THE WEAK TROF THAT EXITED TUES
EVENING BUT PLENTY OF LOW LEVEL RH ADVECTION PLUS STEEP LOW LEVEL
LAPSES. THIS MAY SUGGEST MORE OF A SCATTERING OF SHOWERS UNDER THE
INVERSION ALOFT AS FOCUS ALSO LESS SINCE WILL BE IN BETWEEN LIFT
SOURCES INTO THE AFTERNOON. APPEARS OROGRAPHICS MAY PLAY A ROLE IN
PROVIDING ENOUGH CONVERGENCE TO BREAK THE CAP ESPCLY ALONG THE
BLUE RIDGE THIS AFTERNOON AND ACROSS THE FAR WEST LATE. SHEAR
AGAIN QUITE AMPLE TO SUPPORT A FEW SUPERCELLS PROVIDED ENOUGH
INSTABILITY ALTHOUGH UNIFORM SW MID LEVEL JET COULD BE MORE
INDICATIVE OF MULTICELLUAR ACTION SO WILL KEEP GOING SVR MENTION
IN THE HWO ACROSS THE AREA. OTRW PLAN TO GO WITH MORE HIGH
CHC/SCTD NATURE POPS EXCEPT PERHAPS SOME LOW LIKELYS BLUE RIDGE
AND SPOTS OVER THE FAR WEST. OTHER CONCERN IS WITH THE STRONG
SOUTHERLY JET ALOFT THAT GUIDANCE SHOWS INCREASING TO ABOVE 50 KTS
FAR WEST BY AFTERNOON WITH A SECONDARY SHOT OF STRONG WINDS JUST
AHEAD OF THE CONVECTION TO THE WEST THIS EVENING. ALTHOUGH NOT
IDEAL DIRECTION FOR STRONG WINDS INTO BLF...SQUEEZING OF THE
GRADIENT A BIT MUCH ON THE RIDGES TO GO WITHOUT A WIND ADVISORY
WHICH WILL RUN THRU MIDNIGHT FOR A FEW WESTERN CTYS. TEMPS AGAIN
QUITE MILD EARLY THIS MORNING BUT MAY BE TEMPERED A BIT MOUNTAINS
BY CLOUDS AND MIXING SO EDGED HIGHS DOWN A LITTLE WEST WHILE
KEEPING 80-85 OUT EAST TODAY.

BETTER CHANCE AT MORE WIDESPREAD SEVERE AT LEAST FROM STRONG WINDS
WILL COME OVERNIGHT AS A PRE-FRONTAL SQUALL LINE MOVES ACROSS FROM
THE WEST LATE AHEAD OF THE NEG TILTED S/W TROF TO THE WEST. ALTHOUGH
LATE NIGHT TIMING AND PERHAPS SOME SLOWING/WEAKENING OF THE SYSTEM
MAY KEEP THE STRONGER WINDS ALOFT...ENOUGH LEFTOVER INSTABILITY
AND JET/SHEAR ABOVE TO SUPPORT THE CONTINUED MENTION OF DAMAGING
WINDS/HAIL ACROSS THE REGION ESPCLY AFTER MIDNIGHT. IN ADDITION
BEST UPPER SUPPORT WILL BE LIFTING OFF TO THE NE WHICH MAY KEEP
THE DEEPER CONVECTION ACROSS THE NW WHILE SHIFTING A LOW TOPPED
BROKEN TYPE LINE THRU MUCH OF THE REGION BY MORNING. SINCE
TENDENCY IS FOR THE CONVECTION TO SURGE EASTWARD FASTER THAN
MODELS INDICATE IN THESE SITUATIONS...ONLY SLOWED DOWN LIKELY/CAT
POPS BY AN HOUR OR TWO WEST AND CONTINUED PROGRESSION INTO THE
EAST TOWARD DAYBREAK THURSDAY. GIVEN MORE OF A LINE NATURE NOT
EXPECTING THE NEED FOR A FLOOD WATCH WITH FLOODING POTENTIAL
LIKELY MORE ISOLATED WHERE HEAVIER DOWNPOURS ALONG THE LINE OCCUR
SO WILL COVER IN THE HWO FOR NOW. OTRW SHOULD AGAIN BE ANOTHER
VERY WARM/MUGGY/BREEZY NIGHT AHEAD OF THE FRONT WITH LOWS BARELY
FALLING BELOW 70 EAST WITH MOSTLY LOW/MID 60S ELSW.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
STRONG COLD FRONT MOVES EAST ACROSS CWA THURSDAY AND INTO THE
ATLANTIC OCEAN THURSDAY NIGHT. SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAINS AND GUSTY WINDS MOVE EAST INTO THE PIEDMONT THURSDAY
MORNING. THEN...EXPECT CONVECTION TO CLEAR OUT IN THE AFTERNOON FOR
ALL BUT WESTERN SLOPES AREAS. WITH COLD AIR LAGGING BEHIND THE
FRONT...AND WITH A DOWNSLOPE WEST WIND THURSDAY AFTERNOON...WENT
WITH THE WARMER ADJMET VALUES FOR HIGHS THURSDAY. HIGHS WILL RANGE
FROM THE MID 60S IN THE MOUNTAINS TO AROUND 80 IN THE PIEDMONT.

PRESSURE RISES ARE FAIRLY STRONG THURSDAY BEHIND THE FRONT...ON THE
ORDER OF 6 MBS IN 6 HOURS...BUT THE LOW LEVEL JET IS 40 KNOTS OR
LESS...WINDS WILL BECOME GUSTY THURSDAY AND PROBABLY REMAIN BELOW
WIND ADVISORY CRITERIA. COLD ADVECTION WITH GUSTY WEST WINDS
THURSDAY NIGHT WILL MAKE LOWS FEEL COLD...WITH VALUES FROM THE UPPER
30S IN THE WEST TO THE UPPER 40S IN THE EAST.

HELD ON TO THE LIGHT POPS IN WEST FRIDAY. TEMPERATURES FRIDAY WILL
BE CLOSER TO NORMAL...WITH HIGHS FROM THE LOWER 60S IN THE MTNS...TO
LOWER 70S IN THE PIEDMONT. DEEP TROUGH IS EXITING THE EAST
COAST...AND SFC HIGH PRESSURE WILL BE BUILDING INTO THE REGION
FRIDAY NIGHT AND SATURDAY. WITH GOOD RADIATIONAL COOLING FRIDAY
NIGHT...LOW TEMPERATURES WILL BE COLD WITH READINGS FROM THE UPPER
30S IN THE MTN VALLEYS TO THE MID 40S IN THE SOUTHEAST.  SATURDAY
SHOULD BE PARTLY TO MOSTLY SUNNY WITH WARM ADVECTION INTO THE MTNS
IN THE AFTERNOON. HIGH TEMPERATURES WILL GENERALLY BE IN THE 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
ANOTHER DEEP TROUGH IN THE WESTERN U.S. WILL BE MOVG EASTWARD OVER
THE WEEKEND INTO THE BEGINNING OF NEXT WEEK. HPC IS LEANING TOWARD
THE SLOWER AND MORE AMPLIFIED ECMWF. THIS MORE AMPLIFIED SOLUTION
CLOSES OFF AN UPPER LOW IN THE WRN ATLANTIC SOON ENOUGH THAT A BACK
DOOR FRONT MAY BRING COOLER AND CLOUDIER CONDITIONS TO THE FORECAST
AREA FROM SUNDAY INTO MONDAY. HAVE STAYED CLOSE TO HPC TEMPS AND
POPS FOR SUNDAY AND MONDAY. THE COLD FRONT ASSOCIATED WITH THE SLOW
MOVG TROUGH REACHES THE FORECAST AREA BY MONDAY NIGHT...EVEN IN THE
SLOWER ECMWF SOLUTION...SO HAVE KEPT HIGH HPC POPS FOR THE
MONDAY/MONDAY NIGHT TIME FRAME. MODELS ARE IN FAIR AGREEMENT THEN IN
HAVING MORE SRN STREAM ENERGY DEVELOP A WAVE ALONG THE FRONT TUESDAY
AND SLOW IT DOWN WHILE IT IS OVER ERN VA AND NC...SO HAVE KEPT CHC
POPS ACROSS THE ERN CWA TUESDAY...WITH MORE CLOUDS AND COOLER TEMPS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A LINE OF CONVECTION FORMED DURING THE MORNING AND IS ALONG A LINE
FROM LWB-ROA-GSO AT 18Z/1P WED. THIS LINE WILL MOVE TO THE NORTHEAST
THROUGH EARLY THIS AFTERNOON AND BE IN THE VICINITY OF LYH/DAN
BETWEEN 19Z-21Z/3P-5P WED. ALONG THIS LINE A FEW CELLS MAY BECOME
SEVERE WITH GUSTY WINDS UP TO 40KTS.

TONIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS THE AREA
WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW LEVEL
JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT. TIMING OF JUST HOW FAST THE LINE OF
CONVECTION WILL MOVE THROUGH THE REGION WITH A CONSENSUS OF JUST
AFTER MIDNIGHT KBLF/KLWB TO THE EARLY MORNING HOURS KBCB/KROA TO
AROUND DAYBREAK OR SLIGHTLY LATER OUT EAST. THEREFORE INCLUDED A
PREVAILING TSRA MENTION AT ALL BUT THE EASTERN SITES WHERE THE
STORMS MAY SLOW ENOUGH TO KEEP THEM JUST TO THE WEST THRU THE END
OF THE TAF PERIOD. HOWEVER INCLUDING A VCSH/CB MENTION FOR
KLYH/KDAN FOR LATE TONIGHT IN CASE TIMING IS A BIT FASTER.

THE LINE OF SHRA/TSRA MAY NOT EXIT THE EAST UNTIL MID MORNING THU
FOLLOWED BY HIGH PRESSURE ACROSS THE AREA THURSDAY AFTERNOON INTO
FRIDAY. HOWEVER WITH THE PARENT UPPER TROUGH STILL
OVERHEAD...LOOKING AT VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS. HIGH PRESSURE AND HIGHER HEIGHTS SHOULD
FINALLY ENSURE OVERALL VFR CONDITIONS FOR THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-009-010.
NC...NONE.
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042.

&&

SYNOPSIS...JH
NEAR TERM...JH/RCS
SHORT TERM...KK
LONG TERM...JJ
AVIATION...RCS
Hazardous weather outlook, Apr 27, 1:29 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT WED APR 27 2011

NCZ004-VAZ033>035-043-281730-
STOKES-FRANKLIN-BEDFORD-AMHERST-HENRY-
129 PM EDT WED APR 27 2011

...TORNADO WATCH 233 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON LIKELY
EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS
WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003-019-020-VAZ032-281730-
SURRY-WILKES-YADKIN-PATRICK-
129 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON LIKELY
EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS
WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ011>018-022-WVZ043>045-281730-
ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-SUMMERS-MONROE-GREENBRIER-
129 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON
EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS
WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009-010-WVZ042-281730-
TAZEWELL-SMYTH-BLAND-MERCER-
129 PM EDT WED APR 27 2011

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON
EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS
WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-281730-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
129 PM EDT WED APR 27 2011

...TORNADO WATCH 233 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND LARGE HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS
ARE EXPECTED WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE EXITING THE AREA
THURSDAY MORNING WITH POTENTIAL FOR DAMAGING WINDS AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-023-024-281730-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
129 PM EDT WED APR 27 2011

...TORNADO WATCH 233 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND TONIGHT WITH SCATTERED THUNDERSTORMS THIS AFTERNOON
EVOLVING INTO A SQUALL LINE OVERNIGHT. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED WITH THESE STORMS
WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RCS

In the hours before

Local storm report, Apr 27, 11:29 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 AM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 NNE CLOVER            36.86N 78.72W
04/26/2011                   HALIFAX            VA   COUNTY OFFICIAL

            ONE TREE BLOWN DOWN ALONG BLACK WALNUT ROAD.

0507 PM     TSTM WND DMG     SSW HILLSVILLE          36.76N 80.73W
04/26/2011                   CARROLL            VA   TRAINED SPOTTER

            A COUPLE OF TREES WERE BLOWN DOWN, ONE LANDING ON A CAR
            WASH. ONE TREE HAD ITS TOP SNAPPED OFF. STORE SIGN BLOWN
            APART.

0659 PM     HAIL             1 NNE ENDICOTT          36.89N 80.15W
04/26/2011  E1.00 INCH       FRANKLIN           VA   PUBLIC

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:37 AM EDTWind AdvisoryRNKBland, Smyth, Tazewell20 hr
Apr 27, 1:27 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick63 min
Apr 27, 2:30 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg45 min
Apr 27, 3:06 PM EDTSpecial Weather StatementRNKNelson24 min
Apr 27, 3:36 PM EDTSpecial Weather StatementRNKBuckingham24 min
Apr 27, 4:49 PM EDTSpecial Weather StatementRNKPittsylvania41 min
Apr 27, 4:56 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Pittsylvania49 min
Apr 27, 5:22 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville53 min
Apr 27, 5:24 PM EDTSevere Thunderstorm WarningRNKBuckingham, Charlotte35 min
Apr 27, 5:30 PM EDTSpecial Weather StatementRNKCharlotte, Halifax30 min
Apr 27, 5:39 PM EDTSpecial Weather StatementRNKAppomattox, Campbell51 min
Apr 27, 5:41 PM EDTSpecial Weather StatementRNKPittsylvania34 min
Apr 27, 5:46 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax34 min
Apr 27, 5:53 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg37 min
Apr 27, 6:05 PM EDTSevere Thunderstorm WarningRNKHenry40 min
Apr 27, 6:09 PM EDTTornado WarningRNKHenry, Pittsylvania, City of Martinsville36 min
Apr 27, 6:30 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham60 min
Apr 27, 6:30 PM EDTTornado WarningRNKHenry, Pittsylvania30 min
Apr 27, 6:39 PM EDTTornado WarningRNKPittsylvania51 min
Apr 27, 6:57 PM EDTSevere Thunderstorm WarningRNKBuckingham29 min
Apr 27, 6:59 PM EDTTornado WarningRNKHenry, Pittsylvania46 min
Apr 27, 7:24 PM EDTTornado WarningRNKCampbell, Charlotte, Halifax, Pittsylvania51 min
Apr 27, 7:29 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville46 min
Apr 27, 7:35 PM EDTTornado WarningRNKHenry, Pittsylvania40 min
Apr 27, 7:44 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.